Colorado, 2022Damaging Wind in Colorado, July 16, 2022
July 16, 2022 · NWS BOU · 1 event in 1 county or zone
A man drowned in Dillon Reservoir after a microburst struck early in the afternoon. The strong winds produced large waves that separated a man from his paddle board.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man drowned in Dillon Reservoir after a microburst struck early in the afternoon. The strong winds produced large waves that separated a man from his paddle board. When the microburst hit, they saw the man get knocked off of his board. He was not wearing a personal flotation device and was unable to keep his head above the choppy water. Members of his group saw the incoming storm and tried to return to the safety of the Marina, but it arrived quicker than they could exit the lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 11:07 AM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 16, 11:07 AM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1207 PM MDT Sat Jul 16 2022
.UPDATE...
Issued at 950 AM MDT Sat Jul 16 2022
Only minor adjustments planned for the grids for this afternoon.
The best window for thunderstorms will be this afternoon, with
drier northwesterly flow developing in the wake of a weak upper
level disturbance. Precipitable water values will continue aoa one
inch from the urban corridor eastward until early afternoon, then
they will gradually decrease from northwest to southeast into this
evening.
There is still limited threat for flash flooding in the
burn scars, as a stronger storm could still drop from 0.25 to 0.50
inch of rain in 30 minutes. The main concern will be for areas
already saturated with yesterday's rainfall, which could produce a
lower threshold for flash flooding in those locations. RAP
forecast soundings show CAPE 400-800 j/kg for Denver, with values
up to 1500 j/kg near Limon. Marginal risk of severe will be
highest in this area. Main threat will be damaging wind gusts with
DCAPE value around 1100 j/kg.
&&
.SHORT TERM...(Today and tonight)
Issued at 332 AM MDT Sat Jul 16 2022
Showers are coming to an end this morning after they produced
healthy rainfall in Grand, Jackson, and Larimer Counties overnight.
There are still lingering clouds over our forecast area with
above normal low level moisture. This will lead to a slower
warmup today than recent days but skies will eventually clear
later this morning with sunshine raising temperatures to near
seasonal normals. The high in Denver should be around 91 or 92
which would lengthen the 90 degree day streak to 5 days with
plenty more to come in the week ahead.
During the day today, a shortwave trough will move past our
forecast area towards Nebraska and Kansas. This will leave our
forecast area under weak subsidence. The abnormally high moisture
that has been in our area will begin to depart with the trough.
Precipitable water values will decrease towards 1 inch along the
I-25 corridor this evening. Despite the subsidence and decreasing
moisture, there will still be modest instability that builds in.
Mixed-layer CAPE values will reach 1,000 j/kg across the far
eastern part of our CWA. Soundings show the instability will
likely be capped over the plains to the north and east of Denver
which will limit storm coverage there. PoPs were decreased mainly
in an area from DIA to Greeley to the Nebraska border. Across the
mountains and along the Palmer Divide, the cap will not be as
strong and convection should be able to overcome it. Therefore,
the highest coverage of storms will be across those two locations
and PoPs reflect that. The vast majority of storms will be weak
today but a couple could get close to severe limits as they move
over Lincoln County. Strong wind gusts and large hail are the
primary concerns. The storms will come to an end quickly this
evening as instability will decrease fast.
.LONG TERM...(Sunday through Friday)
Issued at 332 AM MDT Sat Jul 16 2022
The outlook for next week is continued hot with only slight
fluctuations in day to day temperatures. Moisture will be on the
limited side with the main chances for late day storms over the
mountains and higher terrain with only isolated showers and storms
over the plains. Driest day looks to be on Sunday and the hottest
day on Monday.
The broad ridge of high pressure builds back over Colorado on Sunday
under a weakly subsident airmass. Temperatures will also be warmer
on Sunday as 700mb temperatures climb close to +19c. This will
put afternoon readings into the upper 90s on the plains. The
airmass will also be drier as precipitable water values drop to
around 3/4 of an inch over the Front Range. Expect any showers or
storms confined to the mountains, especially south of Interstate
70 corridor.
Monday looks to be the hottest day of the week as thermal ridge
shifts right over eastern Colorado with 700mb temperatures between
20-21c and another 2-4 degrees of warming. The record for Denver on
Monday is 99, so could be a record setting day with temperatures
expected to top 100 degrees. Will also need to consider a heat
advisory for much of the plains on Monday with much of the plains
from 97 to 105. With limited moisture, only expect isolated high
based storms on Monday afternoon/evening.
On Tuesday, there is an upper trof which will traverse the northern
high plains which suppresses the thermal ridge a bit as the upper
high shifts westward over northern Arizona. An associated weak
cold front will slide southward over the plains. Temperatures will
still be very warm,but readings back down into the mid and upper
90s. Bulk of moisture again will be in the mountains with only
isolated showers/storms over the urban corridor.
Very little change in the overall pattern through late next week as
the upper ridge remains anchored across much of the southern United
States.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Jul 16 2022
VFR conditions expected throughout the TAF period. There is the
potental for one or two storms to impact the terminals mainly from
21-24z, so will go continue with vcts in the terminals. Main
threat will be gusty outflow winds to 35 kts. Storms will taper
off fairly quickly after 00z. Drainage winds and mostly clear
skies tonight into Sunday morning.
&&
.HYDROLOGY...
Issued at 332 AM MDT Sat Jul 16 2022
Precipitable water values and instability are lower today than
yesterday. This will decrease the threat for burn area flash
flooding but there still is a limited threat. The Cameron Peak
burn area is likely the biggest concern today due to recent
moisture.
Sunday will be quite dry with no chance for flash flooding over
the burn scars. There will be a slight increase in moisture on
Monday and continuing through the week but overall threat looks
limited.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Cooper
SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...Cooper
HYDROLOGY...Danielson/Entrekin
Hazardous weather outlook, Jul 16, 10:01 AM MST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jul 16 2022
COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jul 16 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered storms are expected this afternoon into the evening.
There is a limited burn area flash flood threat today with the
Cameron Peak seeing the best chance of flooding. A couple of the
thunderstorms could become strong to severe in and near Lincoln
County. The primary threats from these storms are strong winds and
hail up to quarter size.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Dry conditions are expected Sunday. Near-record breaking heat will
occur this weekend through Monday afternoon for all areas. Monday
will be the hottest day next week with the urban corridor and plains
reaching the upper 90s to lower 100s. The mountains and valleys will
reach the lower 70s to mid 80s. Starting Monday through late next
week, scattered thunderstorm chances increase during the afternoon
hours which will lead to a limited flash flood threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However, any
heavy rainfall or flooding reports will be appreciated.
In the hours before
Special weather statement, Jul 16, 12:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Sat Jul 16 2022
COZ047-162030-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
151 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Elbert
and west central Lincoln Counties through 230 PM MDT...
At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kutch, or 26 miles south of Limon, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kutch and Punkin Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 10396 3897 10397 3899 10363 3877 10361
TIME...MOT...LOC 1951Z 279DEG 17KT 3890 10382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RODRIGUEZThunderstorm Wind, Summit
- When
- July 16, 1:00 PM MST
- Where
- Summit County, Dillon
- Measured
- 32 kt (37 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.620, -106.050
A man drowned when strong microburst winds knocked him off his paddle board.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 16, 2022$41 million · 2.75 in hail · 20 events
- Heat in Louisiana, July 16 to 18, 20221 death · 17 events
- Dust Storm and Hail in Arizona, July 16, 2022$107,000 · 1.5 in hail · 9 events
- Drought in Oklahoma, July 16 to 31, 202248 events
- Dust Storm and Damaging Winds in Arizona, July 16, 2022$58,000 · 56 kt wind · 11 events
- Damaging Winds in Maryland, July 16, 2022$57,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Virginia, July 16, 2022$33,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Mississippi, July 16 to 21, 202236 events
- Damaging Winds in Virginia, July 16, 2022$37,000 · 60 kt wind · 7 events
- Hail and Damaging Winds in Virginia, July 16, 2022$26,000 · 1 in hail · 14 events
- Excessive Heat and Heat in Arkansas, July 16 to 21, 202224 events
- Heat in Texas, July 16 to 18, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029106.